You've been tossing and turning for the last few hours, and you feel more awake as the night drags on. When you finally look at the clock, it's already three in the morning. If this has been your nightly routine, you've probably been thinking about all the different ways you can get your body to cooperate and just fall asleep. But if one of those ways is to turn to the medicine cabinet, here's why you might not want to take sleep aids before considering other options first.
According to the National Sleep Foundation, sleep aids can be helpful if you're having trouble sleeping temporarily, like your work schedule just changed or you're nervous about a special event. But Rachel Salas, a sleep neurologist with Johns Hopkins Medicine, tells Bustle taking a sleep aid for more than a day or two could worsen some undiagnosed sleep conditions.
Over-the-counter (OTC) sleep aids are widely available in pharmacies and grocery stores, and they come in all kinds of forms, such as sleeping pills, melatonin, or herbal supplements, according to Mayo Clinic. Some sleeping pills contain antihistamines that have a sedating effect, says Mayo Clinic, while melatonin is a supplement that mimics the hormone that controls your internal body clock. Other sleep aids like valerian root come from plants, according to Mayo Clinic, and are also thought to make you feel sleepy.
But Salas says there are some risks to taking OTC medications. "A lot of things that are OTC are not followed by the FDA," Salas tells Bustle, "and so things can get switched up, even the ingredients, so people just need to be careful about what they’re taking." That means the ingredients might not contain exactly what you think, Salas says.
Some sleep aids contain other medications you might not be aware of, according Harvard Health. They might not just contain an antihistamine to help you sleep, says Harvard Health; they could also contain acetaminophen. And Harvard Health says people also may become tolerant to OTC sleep aids, so those medications may stop working for them.
OTC sleep aids can also cause unwanted side effects. "A lot of times people will take ... OTC supplements thinking that it’s not a big deal," Salas tells Bustle. "But they all have side effects just the same. It’s important to be careful with that." Mayo Clinic says those side effects could include what's called the "hangover effect," a feeling of grogginess or just not feeling well the next day. Depending on the type of sleep aid you take, other side effects might include include dry mouth, blurred vision, constipation, urinary retention, or headaches.
Salas also tells Bustle that taking sleep aids for an extended period of time can mask other health conditions, such as sleep apnea or depression. Salas says it's important to determine whether your insomnia is actually a symptom of another underlying health condition. "If people are having problems with [insomnia] more than three times a week for more than three months, you should really seek medical help," Salas tells Bustle.
What Salas finds much more effective than medication or supplements is making sleep a priority through behavioral changes and cognitive behavioral therapy specific to insomnia. Salas tells Bustle that even the smallest changes in sleep habits, like setting a consistent sleep schedule and getting physical activity, can make a huge difference. Start by changing your sleeping habits, experts say, like going to sleep and waking up at the same time every day (yep, even on the weekends), avoiding naps, and practicing a relaxing bedtime ritual to de-stress before bed.
Ultimately, there are a lot of different reasons why you might be experiencing insomnia, and taking a sleep aid might just put a Band-Aid over the real reason you can't sleep. Salas says sleep apnea is one of the most common causes of insomnia, but it could also be depression, anxiety, stress, hormonal changes, changes in your schedule, or even the side effect of a medication you're taking. Taking a sleep aid is OK in the short term, experts say, but if you're sleepless over a long period of time, you might want to talk to your doctor to get to the bottom of why you can't get any rest.